Alert archive / Mississippi / Areal Flood Warnings in 2021

Areal Flood Warning 13, NWS Memphis, TN

June 9, 20218 counties in Mississippi; 4 counties in Arkansas; Fayette County, Shelby County, Tennessee

NWS Memphis, TN issued this areal flood warning at Jun 9, 2021, 5:11 AM CDT for 8 counties in Mississippi; 4 counties in Arkansas; Fayette County, Shelby County, Tennessee. It was in force for 99 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2021, 5:11 AM CDT (10:11 UTC)
Expired
Jun 9, 2021, 6:50 AM CDT
In force
99 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Crittenden County, AR, Lee County, AR, Phillips County, AR, St. Francis County, AR, Benton County, MS, Coahoma County, MS, DeSoto County, MS, Lafayette County, MS, Marshall County, MS, Panola County, MS, Tate County, MS, Tunica County, MS, Fayette County, TN, Shelby County, TN

The radar

The Memphis radar (KNQA), 82 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 10.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

353 
WGUS44 KMEG 091011
FLWMEG

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Memphis TN
511 AM CDT Wed Jun 9 2021

ARC035-077-107-123-MSC009-027-033-071-093-107-137-143-TNC047-157-
091500-
/O.NEW.KMEG.FA.W.0013.210609T1011Z-210609T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crittenden AR-Lee AR-Phillips AR-St. Francis AR-Benton MS-Coahoma MS-
DeSoto MS-Lafayette MS-Marshall MS-Panola MS-Tate MS-Tunica MS-
Fayette TN-Shelby TN-
511 AM CDT Wed Jun 9 2021

The National Weather Service in Memphis has issued a

* Flood Warning for...
  Southwestern Crittenden County in eastern Arkansas...
  Lee County in eastern Arkansas...
  Northern Phillips County in eastern Arkansas...
  Southern St. Francis County in eastern Arkansas...
  Southwestern Benton County in northeastern Mississippi...
  Northeastern Coahoma County in northwestern Mississippi...
  DeSoto County in northwestern Mississippi...
  Northern Lafayette County in northwestern Mississippi...
  Marshall County in northwestern Mississippi...
  Northern Panola County in northwestern Mississippi...
  Tate County in northwestern Mississippi...
  Tunica County in northwestern Mississippi...
  Southwestern Fayette County in western Tennessee...
  Southern Shelby County in western Tennessee...

* Until 1000 AM CDT.

* At 511 AM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area. Between 1 and 2 inches of rain have fallen.

* Some locations that will experience flooding include...
  Southaven, Olive Branch, Horn Lake, Forrest City, Hernando, 
  Senatobia, Holly Springs, Marianna, Hughes, Marvell, Madison, 
  Palestine, St Francis National Park, Helena-West Helena, Wall 
  Doxey State Park, Memphis, Coldwater, Byhalia, Walls and Tunica.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area. This rain will fall on saturated ground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3499 9115 3501 9063 3500 8937 3486 8936
      3484 8931 3450 8929 3453 8954 3452 9105
      3473 9105 3474 9110 3487 9110 3487 9112
      3491 9112 3491 9115

$$
1 follow-up statement
922 
WGUS84 KMEG 091150
FLSMEG

Flood Statement
National Weather Service Memphis TN
650 AM CDT Wed Jun 9 2021

ARC035-077-107-123-MSC009-027-033-071-093-107-137-143-TNC047-157-
091200-
/O.CAN.KMEG.FA.W.0013.000000T0000Z-210609T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crittenden AR-Lee AR-Phillips AR-St. Francis AR-Benton MS-Coahoma MS-
DeSoto MS-Lafayette MS-Marshall MS-Panola MS-Tate MS-Tunica MS-
Fayette TN-Shelby TN-
650 AM CDT Wed Jun 9 2021

...FLOOD WARNING FOR SOUTHWESTERN CRITTENDEN, LEE, NORTHERN 
PHILLIPS, SOUTHERN ST. FRANCIS, SOUTHWESTERN BENTON, NORTHEASTERN 
COAHOMA, DESOTO, NORTHERN LAFAYETTE, MARSHALL, NORTHERN PANOLA, 
TATE, TUNICA, SOUTHWESTERN FAYETTE AND SOUTHERN SHELBY COUNTIES HAS 
BEEN REPLACED WITH A FLASH FLOOD WARNING...

LAT...LON 3499 9115 3501 9063 3500 8937 3486 8936
      3484 8931 3450 8929 3453 8954 3452 9105
      3473 9105 3474 9110 3487 9110 3487 9112
      3491 9112 3491 9115

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this areal flood warning went out at Jun 8, 11:42 PM CDT, 5 hours 29 minutes earlier.

Area forecast discussion, Jun 8, 11:42 PM CDT, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1142 PM CDT Tue Jun 8 2021

.DISCUSSION...

Updated for aviation

&&

.PREV DISCUSSION... /issued 949 PM CDT Tue Jun 8 2021/

UPDATE...

Showers and thunderstorms continue to develop along and south of
the MS/TN border. The latest HRRR shows development in that area,
but not this early. Flash flooding will be a concern through the
overnight hours. Will update to make some adjustments to POPS and
temperatures.

KRM

DISCUSSION... /issued 322 PM CDT Tue Jun 8 2021/

Ongoing showers and thunderstorms continue to track over the same
general areas from east central Arkansas across much of north
Mississippi. Precipitable water values of over 2 inches have
resulted in rainfall rates up to 2.5 inches per hour. Widespread
flooding has been reported across much of north Mississippi. Flash
flood guidance has been exceeded by over 300% in some locations.
In west Tallahatchie county MRMS guidance indicated over a 200
year return period. A Flash Flood watch and a Severe thunderstorm
watch continue through 7pm. These products may be need to be
extended.

Overnight, a weak upper low likely responsible for enhancing
storms across the area today will track east into Kentucky.
However, much of the Midsouth will remain on the east side of a
trough centered over east Arkansas. As a result, at least showers
will continue with isolated thunderstorms. Any additional storms
over north Mississippi could be problematic.

Tomorrow, showers and thunderstorms will likely become enhanced
once again during the afternoon hours. Currently the Storm
Prediction Center only has general thunderstorms in their day 2
outlook. Lingering outflow boundaries from storms today and
tonight, especially intersecting boundaries could help to
initialize storms and enhance updrafts. Once again any additional
rain where flooding occurred today and overnight could quickly
exaggerate ongoing flooding issues or lead to additional issues.

Diurnally enhanced showers and thunderstorms are likely each day
across the Midsouth for the remainder of the work week. The
weekend doesn't look as dry anymore as it did in previous model
runs.

Temperatures should trend slightly warmer each day through the
work week with upper 80s to low 90s returning over the weekend.

30

&&

.AVIATION...

In the short term...expect SHRAs and TSRAs to continue to develop
across east-central AR and N MS overnight. Latest HRRR has
convection pushing into the KMEM area overnight as well. Going
with periods of SHRAs with VCTS at KMEM and KTUP overnight into
Wednesday AM. Fairly quiet precip wise at KJBR and KMKL. Otrw
expect cigs to lower to IFR/MVFR areawide overnight with LIFR
likely at KJBR. Cigs will slowly improve to VFR by Wed afternoon
with additional SHRA/TSRA development due to heating...though
KTUP will likely be worked over and relatively quiet during the
afternoon. South winds at 6-8 kts overnight becoming SSW at 7-10
kts with a few higher gusts Wed aftn.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Wednesday afternoon for Lee AR-
     Phillips.

MO...None.
MS...Flash Flood Watch through Wednesday afternoon for Alcorn-Benton
     MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee
     MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...None.
&&
Hazardous weather outlook, Jun 8, 2:27 PM CDT, 14 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
227 PM CDT Tue Jun 8 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-092130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
227 PM CDT Tue Jun 8 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Significant flooding and strong to severe thunderstorms are
expected this afternoon and possibly into the overnight hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms are expected each afternoon and evening
through at least Thursday. These showers and storms could produce
locally heavy rainfall and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:08 PM CDTSpecial Weather StatementMEGChickasaw, Lee, Monroe37 min
Jun 8, 7:12 PM CDTAreal Flood AdvisoryMEGCalhoun, Chickasaw, Pontotoc3 hr
Jun 8, 7:47 PM CDTSpecial Weather StatementMEGItawamba, Monroe28 min
Jun 8, 8:15 PM CDTSpecial Weather StatementMEGItawamba30 min
Jun 8, 9:20 PM CDTAreal Flood AdvisoryMEGDeSoto, Tunica3 hr
Jun 8, 10:58 PM CDTFlash Flood WarningMEGCoahoma, Panola, Quitman, Tallahatchie, Tunica11 hr
Jun 8, 11:00 PM CDTFlash Flood WarningMEGCalhoun, Lafayette, Pontotoc, Union, Yalobusha11 hr
Jun 8, 11:05 PM CDTFlash Flood WarningMEGBenton, Marshall, Tate, Tippah3 hr
Jun 9, 1:28 AM CDTAreal Flood WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc and 3 more38 min
Jun 9, 1:53 AM CDTAreal Flood AdvisoryMEGDeSoto, Marshall, Tate, Tunica4 hr
Jun 9, 2:04 AM CDTAreal Flood AdvisoryMEGBenton, Lafayette, Marshall, Tate, Tippah, Union4 hr
Jun 9, 2:06 AM CDTFlash Flood WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc and 2 more7 hr
Jun 9, 5:00 AM CDTRiver Flood WarningMEGLee21 days
Jun 9, 5:06 AM CDTRiver Flood WarningMEGCalhoun15 hr
Jun 9, 5:22 AM CDTRiver Flood WarningMEGTate, Tunica44 hr
Jun 9, 5:37 AM CDTRiver Flood WarningMEGCalhoun13 hr
Jun 9, 6:50 AM CDTFlash Flood WarningMEGDeSoto, Lafayette, Marshall, Panola, Tate, Tunica3 hr
Jun 9, 6:56 AM CDTAreal Flood AdvisoryMEGAlcorn, Benton, Marshall, Prentiss, Tippah, Union3 hr
Jun 9, 7:44 AM CDTAreal Flood AdvisoryMEGAlcorn, Lee, Prentiss, Tishomingo2 hr
Jun 9, 8:58 AM CDTFlash Flood WarningMEGLafayette, Lee, Pontotoc, Union5 hr
Jun 9, 9:21 AM CDTFlash Flood WarningMEGCoahoma, DeSoto, Panola, Quitman, Tate, Tunica3 hr
Jun 9, 11:04 AM CDTAreal Flood AdvisoryMEGLafayette, Marshall3 hr
Jun 9, 11:08 AM CDTSpecial Weather StatementMEGUnion37 min
Jun 9, 11:53 AM CDTSpecial Weather StatementMEGLee37 min
Jun 9, 12:12 PM CDTFlash Flood Warning Considerable damage threatMEGCoahoma, Panola, Quitman, Tallahatchie, Tate, Tunica and 1 more3 hr
Jun 9, 12:39 PM CDTSpecial Weather StatementMEGCalhoun36 min
Jun 9, 1:27 PM CDTSpecial Weather StatementMEGChickasaw33 min
Jun 9, 2:03 PM CDTAreal Flood AdvisoryMEGCalhoun, Lafayette, Lee, Pontotoc, Union, Yalobusha3 hr
Jun 9, 2:14 PM CDTSpecial Weather StatementMEGMonroe31 min
Jun 9, 3:04 PM CDTFlash Flood WarningMEGLafayette9 min
Jun 9, 3:10 PM CDTAreal Flood AdvisoryMEGCoahoma, Panola, Quitman, Tallahatchie, Tate, Tunica and 1 more3 hr
Jun 9, 3:15 PM CDTFlash Flood WarningMEGLafayette6 hr
Jun 9, 5:50 AM CDTAreal Flood AdvisoryMEGCrittenden2 hr
Jun 8, 10:03 PM CDTAreal Flood AdvisoryMEGShelby3 hr

Nearby

Areal Flood Warnings in Mississippi, 2021Areal Flood Warnings in Arkansas, 2021Areal Flood Warnings in Tennessee, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.